Alert archive / Illinois / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 93, NWS Lincoln, IL
NWS Lincoln, IL issued this severe thunderstorm warning at Jun 14, 2017, 2:44 PM CDT for Coles County, Moultrie County, Shelby County, Illinois. It was in force for 32 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 14, 2017, 2:44 PM CDT (19:44 UTC)
- Expired
- Jun 14, 2017, 3:16 PM CDT
- In force
- 32 min
- Issued by
- NWS Lincoln, IL
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Coles County, IL, Moultrie County, IL, Shelby County, IL
The radar
The Lincoln radar (KILX), 105 km from the middle of the area, began a volume at 19:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 14, 2:48 PM CDT | TSTM WND DMG | 5 Ssw Strasburg, IL | TREE DAMAGE IN THE AREA |
| Jun 14, 2:55 PM CDT | TSTM WND DMG | Strasburg, IL | DAMAGE TO SHED. ATTIC VENT BLOWN OFF HOUSE...TREE BRANCHES BLOWN DOWN. |
| Jun 14, 3:08 PM CDT | TSTM WND DMG | Mattoon, IL | PORCH ROOF FLIPPED UP ONTO HOUSE |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 14, 1:04 PM CDT | Severe Thunderstorm Watch | SPC | 9 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 7.7 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 971 J/kg
- Mixed-layer CIN
- -88 J/kg
- Mixed-layer LCL
- 1054 m above ground
- 0-6 km bulk shear
- 4 kt
- 0-1 km storm-relative helicity
- -9 m²/s²
- 0-3 km storm-relative helicity
- 13 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
215
WUUS53 KILX 141944
SVRILX
ILC029-139-173-142030-
/O.NEW.KILX.SV.W.0093.170614T1944Z-170614T2030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lincoln IL
244 PM CDT WED JUN 14 2017
The National Weather Service in Lincoln has issued a
* Severe Thunderstorm Warning for...
West central Coles County in east central Illinois...
Southeastern Moultrie County in central Illinois...
Southeastern Shelby County in central Illinois...
* Until 330 PM CDT
* At 243 PM CDT, a severe thunderstorm was located near Stewardson,
or 8 miles southeast of Shelbyville, moving northeast at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Mattoon, Shelbyville, Windsor, Stewardson, Paradise, Strasburg,
Clarksburg, Gays, Wolf Creek State Park, Eagle Creek State Park and
Mode.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
&&
LAT...LON 3930 8889 3957 8870 3949 8836 3922 8861
3922 8864
TIME...MOT...LOC 1943Z 209DEG 33KT 3932 8868
HAIL...1.00IN
WIND...60MPH
$$
252 follow-up statements
894 WWUS53 KILX 142007 SVSILX Severe Weather Statement National Weather Service Lincoln IL 307 PM CDT WED JUN 14 2017 ILC029-139-173-142030- /O.CON.KILX.SV.W.0093.000000T0000Z-170614T2030Z/ Coles-Moultrie-Shelby- 307 PM CDT WED JUN 14 2017 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM CDT FOR WEST CENTRAL COLES...SOUTHEASTERN MOULTRIE AND EAST CENTRAL SHELBY COUNTIES... At 307 PM CDT, a severe thunderstorm was located near Allenville, or near Mattoon, moving northeast at 35 mph. HAZARD...60 mph wind gusts and nickel size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. Locations impacted include... Mattoon, Windsor, Paradise, Strasburg and Gays. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. Continuous cloud to ground lightning is occurring with this storm. Move indoors immediately. Lightning is one of nature's leading killers. Remember, if you can hear thunder, you are close enough to be struck by lightning. && LAT...LON 3942 8872 3955 8862 3949 8836 3930 8854 TIME...MOT...LOC 2007Z 218DEG 32KT 3950 8849 HAIL...0.88IN WIND...60MPH $$ 25
145
WWUS53 KILX 142016
SVSILX
Severe Weather Statement
National Weather Service Lincoln IL
316 PM CDT WED JUN 14 2017
ILC029-139-173-142026-
/O.CAN.KILX.SV.W.0093.000000T0000Z-170614T2030Z/
Coles-Moultrie-Shelby-
316 PM CDT WED JUN 14 2017
...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL COLES...
SOUTHEASTERN MOULTRIE AND EAST CENTRAL SHELBY COUNTIES IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been cancelled. However gusty winds are still possible with this
thunderstorm.
A severe thunderstorm watch remains in effect until 800 PM CDT for
central and east central Illinois.
LAT...LON 3942 8872 3955 8862 3949 8836 3930 8854
TIME...MOT...LOC 2015Z 209DEG 33KT 3958 8843
$$
25What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 12:56 PM CDT, 1 hour 48 minutes earlier.
Area forecast discussion, Jun 14, 12:56 PM CDT, 1 hour 48 minutes before
Area Forecast Discussion National Weather Service Lincoln IL 1256 PM CDT Wed Jun 14 2017 .UPDATE... Issued at 1040 AM CDT Wed Jun 14 2017 Warm sector destabilization is being aided by surface dewpoints in the low 70s. Scattered showers and isolated storms have already bubble up along and west of I-55, with slow movement to the NE. There remains a large spread in the high res model solutions as to timing and coverage of storms the rest of the day today. Will continue with our trend of PoPs ramping up to a peak in the last half of the afternoon and into early evening as a squall line moves from west to east through central IL, which is closer to the NAMnest solution. HRRR has broken lines of storms, and much less organized, with storms generally east and southeast of our counties by 00z/7pm. MUCAPEs are projected to climb into the 2500-3500 J/kg for areas west of I-57, with no CIN and 0-3km helicity of 150-200 m2/s2. A few of the stronger updrafts may begin to rotate this afternoon, but the primary hazard still looks to be damaging downburst winds. ILX will be sending up a special 18z/1pm upper air balloon to aid SPC in severe potential analysis early this afternoon. That data will give us a better handle on local shear and stability as we approach peak heating. Main updates this morning were minor adjustments to PoPs and weather. High temps look on track, due to limited morning showers/storms and plenty of sunshine across the area. Updated forecast info is already available. && .SHORT TERM...(Today and tonight) ISSUED AT 340 AM CDT Wed Jun 14 2017 08z/3am radar mosaic shows several bands of convection ahead of a slowly approaching cold front from Minnesota southward across western Iowa into Kansas. This activity is generally moving N/NE and is expected to remain well west of central Illinois through dawn. As outflow from these storms slowly approaches from the west, scattered thunderstorms will develop across the Illinois River Valley by mid to late morning, then further east across the remainder of the KILX CWA this afternoon. With SBCAPES progged to reach the 3000-4000J/kg range, any storms that occur later today will develop vigorous updrafts and will thus be capable of producing large hail and damaging wind gusts. Heavy rainfall will also be a concern with the storms, as slow movement and high precipitable water values of 1.75-2.00 contribute to a localized flash flooding threat. Based on model consensus, it appears the primary time frame for potential severe weather will be from noon to 8pm. Have carried high chance PoPs across the board with afternoon high temperatures reaching the lower 90s. 30kt 850mb jet will likely enhance areal coverage of showers and thunderstorms late tonight, so have bumped PoPs to likely from late evening through the overnight hours. .LONG TERM...(Thursday through Tuesday) ISSUED AT 340 AM CDT Wed Jun 14 2017 Warm and unsettled weather will prevail through the weekend, before a significant pattern change brings cooler/drier weather by early next week. The initial surge of convection from tonight will be ongoing across the E/SE CWA Thursday morning, then will push into the Ohio River Valley by afternoon. Subsidence in the wake of this system will then provide dry weather through Thursday night. A series of short-waves will pass through the region Friday through Sunday, bringing periodic rain chances. It appears the strongest waves and thus the greatest rain chances will arrive Friday night, then again Saturday night into Sunday. Have therefore focused highest PoPs during those times with just slight chances elsewhere. The final wave will carve out a significant trough over the Great Lakes and push a strong cold front through central Illinois on Sunday. Based on the timing of the boundary, storms will become most widespread along/south of I-70 by Sunday afternoon. Once the front sinks south of the area, cooler and drier weather will be on tap early next week. High temperatures will only reach the lower 80s by Monday and Tuesday, with overnight lows dipping into the upper 50s and lower 60s. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 1256 PM CDT Wed Jun 14 2017 Boundary layer destabilization becoming more pronounced, with storm coverage expanding. Still plenty of uncertainty with convective mode and timing of any line of storms. Based on current storm coverage, a broken line of storms appears more likely. Have made an attempt to focus on the most likely 2 hour period each TAF location will be affected by any strong/severe storms. Those periods are concentrated this afternoon for all but CMI, that extends to 01z. Will make adjustments to timing once the convection approaches any terminal site. There should be a significant reduction in storm coverage after 01z/03z, based on NAM-nest and RAP updates. Have left in a VCSH overnight just in case a few showers bubble up behind the line. Winds should generally remain at or below 10kt from the southwest, outside of any thunderstorm wind gusts. Little change in air mass expected throughout this TAF period, so no prevailing wind shifts expected. && .ILX WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...Shimon SHORT TERM...Barnes LONG TERM...Barnes AVIATION...Shimon
Hazardous weather outlook, Jun 14, 12:00 PM CDT, 2 hours 44 minutes before
Hazardous Weather Outlook National Weather Service Lincoln IL 1200 PM CDT Wed Jun 14 2017 ILZ027>031-036>038-040>043-047>053-151100- Cass-Christian-De Witt-Fulton-Knox-Logan-Macon-Marshall-Mason- McLean-Menard-Morgan-Peoria-Sangamon-Schuyler-Scott-Stark- Tazewell-Woodford- 1200 PM CDT Wed Jun 14 2017 This Hazardous Weather Outlook is for portions of central Illinois and west central Illinois. .DAY ONE...THIS AFTERNOON AND TONIGHT... Thunderstorms will increase in coverage and intensity this afternoon. There is a slight risk that thunderstorms from early this afternoon through evening may contain locally damaging wind gusts and large hail, with a low probability of an isolated tornado or two mainly northwest of the Illinois River. Locally heavy rain and cloud to ground lightning will also be hazards. Heat index values of 96 to 100 are expected this afternoon. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY... Periods of thunderstorms are forecast Friday through Sunday morning. There is a marginal risk of severe thunderstorms for Friday into Friday night, and potential for additional severe thunderstorms Saturday into Saturday night. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and evening. ILZ044>046-054>057-061>063-066>068-071>073-151100- Champaign-Clark-Clay-Coles-Crawford-Cumberland-Douglas-Edgar- Effingham-Jasper-Lawrence-Moultrie-Piatt-Richland-Shelby- Vermilion- 1200 PM CDT Wed Jun 14 2017 This Hazardous Weather Outlook is for portions of central Illinois, east central Illinois and southeast Illinois. .DAY ONE...THIS AFTERNOON AND TONIGHT... A chance for thunderstorms will develop by middle afternoon, with occasional thunderstorms possible through Thursday morning. There is a slight risk that thunderstorms from middle afternoon through evening may contain locally damaging wind gusts and large hail. Locally heavy rain and cloud to ground lightning will also be hazards. Heat index values of 96 to 100 are expected this afternoon. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY... Periods of thunderstorms are forecast Friday through Sunday afternoon. The highest thunderstorm chances are Friday night and Saturday night into Sunday. Although severe weather is not expected at this time, strong storms are possible. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and evening. Barker
The office that day
Everything else NWS Lincoln, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 14, 2:01 PM CDT | Severe Thunderstorm Warning | ILX | Cass, Fulton, Mason, Schuyler | 44 min |
| Jun 14, 3:04 PM CDT | Severe Thunderstorm Warning | ILX | Fulton, Knox, Peoria, Stark | 56 min |
| Jun 14, 3:38 PM CDT | Severe Thunderstorm Warning | ILX | Marshall, Peoria, Stark, Tazewell, Woodford | 42 min |
| Jun 14, 4:02 PM CDT | Severe Thunderstorm Warning | ILX | Marshall, Woodford | 43 min |
| Jun 14, 4:30 PM CDT | Severe Thunderstorm Warning | ILX | DeWitt, McLean, Piatt | 45 min |
| Jun 14, 5:06 PM CDT | Severe Thunderstorm Warning | ILX | Vermilion | 24 min |
| Jun 14, 5:18 PM CDT | Severe Thunderstorm Warning | ILX | Cass, Fulton, Mason, Schuyler | 57 min |
| Jun 14, 5:53 PM CDT | Severe Thunderstorm Warning | ILX | Morgan, Scott | 54 min |
| Jun 14, 6:12 PM CDT | Severe Thunderstorm Warning | ILX | Cass, Menard | 36 min |
| Jun 14, 6:30 PM CDT | Severe Thunderstorm Warning | ILX | Menard, Sangamon | 45 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.